Virginia, 2017

Damaging Winds in Virginia, July 14, 2017

July 14, 2017 · NWS RNK · 2 events in 2 counties and zones

An upper level disturbance passed east across the central Appalachians during the early afternoon of July 14th, triggering a broken line of thunderstorms. One of the storms intensified to severe levels as it entered the increased instability located across the Piedmont of southern Virginia, where surface-based CAPE values exceeded 1000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance passed east across the central Appalachians during the early afternoon of July 14th, triggering a broken line of thunderstorms. One of the storms intensified to severe levels as it entered the increased instability located across the Piedmont of southern Virginia, where surface-based CAPE values exceeded 1000 J/Kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 8:59 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 8:59 AM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
959 AM EDT Fri Jul 14 2017

.SYNOPSIS...
Low pressure was over the Great Lakes with a cold front extending
into the central Plains. This front will move slowly southeast today
and tonight and will trail across North Carolina and Tennessee
Saturday. A second low and frontal system will move across the
northeast United States and Mid Atlantic region on Monday and
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Friday...

The main forecast update for this morning is a greater emphasis
in coverage of showers and storms in the Bluefield WV area,
east into sections of the New River Valley. The remainder of the
forecast is trending on track with the earlier forecast.
Coverage of showers and storms will increase across the
mountains by noontime, with the best coverage across parts of
southeast West Virginia by the early afternoon. Coverage will
increase east of the crest of the Blue Ridge by the mid-
afternoon.

Have tweaked hourly temperature, dew point, and sky cover grids
to reflect the latest observations and expected trends into the
early afternoon.

As of 310 AM EDT Friday...

Pattern amplifies today and tonight as upper trof digs over the
northeast United States. Models showing modest synoptic scale lift
tonight with some positive vorticity advection and with the right
rear quadrant of a 70 knot upper jet over the Mid Atlantic region.

Based on BUFKIT forecast soundings, the cap breaks around 18Z/2Pm
this afternoon with CAPES reaching 1500 J/Kg in the air mass ahead
of the front. Expect scattered thunderstorms that develop along the
ridges to track east similar to the past couple of days. There
will also be a more organized line of thunderstorms along the
front that crosses from southeast West Virginia and southwest
Virginia after 5PM. By Saturday morning the front will be no
father south than the Virginia/North Carolina border, and even
this position may be a tad fast.

Deeper moisture remains over southern Virginia and northern North
Carolina tonight with shallower low level moisture keeping upslope
clouds over the mountains in southeast West Virginia and into the
Alleghany Highlands.

Starting out mild with temperatures climbing into the 80s in most
locations by noon. Similar to Thursday locations that have rain
during the afternoon will have slightly cooler high temperatures
than locations that remain dry. Otherwise highs today and lows
tonight will be close to those of the past few days.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Friday...

A weak frontal boundary should be near the NC/SC border at the
start of the period, with overnight convection waning in the
vicinity of the front. Without some significant forcing, which
this synoptic situation does not support, it is usually
difficult in these parts to have significant convection maintain
itself overnight, and this should be no exception. However, as
the front drifts very slowly south into northern NC during the
day, expect convection to develop in/near the front with weak
upper support continuing from the upper trough located across
the Mid-Atlantic region. The air mass along/south of the front
will remain very moist and unstable, so scattered to numerous
afternoon/evening convection can be expected. SPC continues to
indicate a marginal risk for severe in these areas, and this
seems reasonable given strong instability and weak dynamics
present there. Convection should once gain wane during the
evening hours, although isolated to scattered convection may
linger across northern NC and/or in the vicinity of the front
into Sunday morning. More organized afternoon/evening convection
should help to push the weak frontal boundary a little further
south, such that by Sunday morning the front should extend from
near CLT to just south of RDU. Sunday should be the farthest
southward suppression of convection before conditions develop
that result in its return for Monday.

It is at this point, namely Monday, in the forecast that the
situation becomes less certain, a time period during which the
models in previous runs have presented various solutions. A
broad upper trough will remain in place across the eastern U.S.
and a series of weak short waves will track through the western
part of the trough from the Great Lakes into the southeast
states. Deep tropical moisture will be near at hand, remaining
just to the southeast of the CWA. It appears now that the most
likely scenario to expect Monday is for the upper trough to
remain in place and deeper moisture to creep back north into
the VA Piedmont and toward the Blue Ridge. Colder air aloft
will result in fairly steep lapse rates by afternoon, so all
models depict widespread convection by Monday afternoon, albeit
the most numerous will be near the frontal boundary and perhaps
across the mountains, even though moisture will be less abundant
there. At any rate, this warrants increasing pops into the high
chance to low end likely category for much of the CWA. The
severe threat should be low, but locally heavy rainfall will be
possible, which may be more of an issue than in previous days
because of prior rainfall Fri-Sat. Not expecting a lot of
problems at this point as it has been fairly dry in the past
couple of weeks. Currently WPC only has a marginal risk for
excessive rainfall across our NC counties for Saturday in
association with the frontal system.

Temperatures will be on a slight downward trend during this
period, but the emphasis is on slight as the cooling will
largely be the result of increased cloud cover and precipitation,
not from cooling at 850mb, which is limited. 850mb temps are
still destined to hover near +20C across much of the CWA through
the period. Look for near to slightly above normal temperatures
meaning max temperatures in the 80s west to the lower 90s east
and lows in the 60s west to the lower 70s east.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 415 AM EDT Friday...

A pesky, broad, yet weak, upper trough will linger across the
eastern U.S. through much of this period, weakening a little
each day. The GFS continues to be slower than the ECMWF in
weakening/dissipating the upper trough. The ECMWF also continues
to be much more aggressive in advertising a building 596dm upper
ridge in the central U.S. to spread eastward into our region by
the end of the week. Another significant difference between the
GFS and the ECMWF, is that even after the upper trough during
the first half of the week dissipates and lifts out, the GFS
maintains an active/unstable northwest flow aloft across the
area, while the ECMWF lifts the westerlies well to our north
along the Canadian border. Given that each day the ECMWF has
been trending toward the GFS and the GFS pattern is consistent
with recent trends, our forecast will lean heavily toward the
GFS solution, not the drier/warmer ECMWF. Even so, with the
trough weakening and upper support weakening, would expect
convection during midweek to be on a decrease and temperatures
to be on slight increase.

There is little change noted in the 850mb temps through the
period, so would expect temperatures to average slightly above
normal. Given the reasoning as indicated above with the ECMWF
vs. the GFS, am not buying off on the 596 dm upper ridge
building squarely over our area by the end of the week with
850mb temps pushing +22.5C as a result. This has been advertised
before and I feel it is very unlikely to occur, so will stick
with high temperatures just a tad above normal, namely in the
80s west to the lower 90s east, with lows in the 60s west to the
lower 70s east.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 745 AM EDT Friday...

A few showers on the western slopes of the Appalachians this
morning. Coverage will become scattered this afternoon. Bufkit
soundings showed the cap breaking across southwest Virginia and
northern North Carolina by 18Z/2pm. A cold front approaches
from the northwest with a more organized lines of
showers/thunderstorms, mainly after 00Z/8PM. Timing of any
showers or thunderstorms at any particular TAF site is moderate
so VCSH or VCTS in the TAFS for now during the afternoon.

Aviation Extended Discussion...

Scattered to numerous MVFR showers and thunderstorms are
possible across southern Virginia and northern North Carolina
Saturday as a cold front lingers over the region. Sunday will be
drier with overall VFR conditions. Unsettled weather returns
for Monday and Tuesday as an upper trof becomes established over
the eastern US with a diurnal pattern of patchy fog/stratus
overnight and a chance for showers/thunderstorms during the
afternoon/evening with periods of VFR in between.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...AMS/PC
Hazardous weather outlook, Jul 14, 3:51 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
451 AM EDT Fri Jul 14 2017

VAZ007-009>014-018-019-022-023-034-045-WVZ042>044-507-508-151100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Roanoke-Botetourt-Bedford-Campbell-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
451 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and evening
along a slow moving cold front. There is a marginal risk of severe
thunderstorms during this time frame. Damaging wind gusts will be
the main hazard with any severe thunderstorms. Locally heavy rainfall
can also be expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be possible this afternoon and into
the early evening hours.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-151100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
451 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and evening
along a slow moving cold front. There is a marginal risk of severe
thunderstorms during this time frame. Damaging wind gusts will be
the main hazard with any severe thunderstorms. Locally heavy rainfall
can also be expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The frontal boundary will continue to drift very slowly southward
through northern and central North Carolina Saturday. Scattered to
numerous thunderstorms are once again expected to develop during the
afternoon in the vicinity of the front, a few of which could become
strong to severe. Damaging wind gusts will again be the main threat
with any severe thunderstorms. Locally heavy rainfall can also be
expected, which could result in localized flooding in a few spots.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be possible later this afternoon and
into the evening hours. Limited spotter activation may again be
possible Saturday afternoon.

VAZ020-024-035-046-047-151100-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-
451 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening along a slow moving cold front. There is a slight risk of
severe thunderstorms during this time frame. Damaging wind gusts
will be the main hazard with any severe thunderstorms. Locally heavy
rainfall can also be expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be possible this afternoon and into
the early evening hours.

In the hours before

Special weather statement, Jul 14, 9:42 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1042 AM EDT FRI JUL 14 2017

VAZ010>013-141530-
Giles-Pulaski-Bland-Wythe-
1042 AM EDT FRI JUL 14 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT PULASKI...SOUTHWESTERN
GILES...SOUTHEASTERN BLAND AND NORTHEASTERN WYTHE COUNTIES...
INCLUDING PORTIONS OF CLAYTOR LAKE...

At 1040 AM EDT, strong thunderstorms were clustered near White Gate,
moving east at 25 mph.

Winds in excess of 40 mph, heavy rainfall, and frequent lightning
strikes are possible with this storm.

Locations impacted include...
Radford...
Pulaski...
Wytheville...
Dublin...
and Max Meadows.

If you are on or near Claytor Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3722 8091 3715 8053 3713 8053 3715 8056
      3712 8060 3708 8058 3707 8057 3708 8056
      3706 8055 3704 8055 3705 8057 3699 8054
      3697 8055 3688 8073 3699 8117
TIME...MOT...LOC 1440Z 276DEG 23KT 3713 8084

JJM
Special weather statement, Jul 14, 11:23 AM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1223 PM EDT FRI JUL 14 2017

VAZ032-141700-
Patrick-
1223 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PATRICK COUNTY...

At 1223 PM EDT, a strong thunderstorm was located over Ararat, moving
east at 15 mph.

Winds in excess of 40 mph, heavy rainfall, and pea size hail are
possible with this storm.

Locations impacted include...
Stuart...
and Ararat.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3656 8055 3661 8056 3671 8029 3654 8022
      3654 8031
TIME...MOT...LOC 1623Z 259DEG 13KT 3659 8053

JJM
Special weather statement, Jul 14, 11:37 AM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1237 PM EDT FRI JUL 14 2017

VAZ032-043-141700-
Henry-Patrick-
1237 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN HENRY AND EAST CENTRAL PATRICK COUNTIES...

At 1236 PM EDT, a strong thunderstorm was located near Sanville,
moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Spencer...
Sanville...
Penns Store...
Fieldale...
and Villa Heights.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3671 8021 3676 8016 3669 7990 3655 8005
TIME...MOT...LOC 1636Z 311DEG 18KT 3671 8015

JJM
Special weather statement, Jul 14, 11:42 AM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT FRI JUL 14 2017

NCZ003-141730-
Surry-
1242 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY COUNTY...

At 1242 PM EDT, a strong thunderstorm was located over Pine Ridge,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
and Bottom.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3638 8084 3656 8080 3655 8044 3635 8045
TIME...MOT...LOC 1642Z 275DEG 20KT 3650 8075

JJM
Special weather statement, Jul 14, 11:46 AM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1246 PM EDT FRI JUL 14 2017

VAZ033-034-044-141745-
Franklin-Bedford-Pittsylvania-
1246 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND NORTHEASTERN
FRANKLIN COUNTIES...THIS INCLUDES SMITH MOUNTAIN LAKE AND LEESVILLE
lAKE.

At 1245 PM EDT, a strong thunderstorm was located over Smith
Mountain Lake State Park, moving east at 15 mph. Additional storms
are expected to move into the area shortly.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Penhook...
Smith Mountain Lake State Park...
Pittsville...
Union Hall...
and Northwest Smith Mountain Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Smith Mountain and Leesville Lake, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 3694 7944 3701 7974 3718 7972 3714 7941
      3712 7940 3706 7944 3706 7940 3709 7940
      3709 7939 3706 7938
TIME...MOT...LOC 1645Z 282DEG 13KT 3706 7961

JJM
Special weather statement, Jul 14, 12:13 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT FRI JUL 14 2017

VAZ033-044-141800-
Franklin-Pittsylvania-
113 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...

At 112 PM EDT, a strong thunderstorm was located over Sago, moving
east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chatham...
Callands...
Penhook...
Sago...
and Swansonville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3665 7969 3686 7964 3689 7976 3699 7974
      3691 7936 3665 7942
TIME...MOT...LOC 1712Z 284DEG 19KT 3688 7965

JJM

The radar

The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
July 14, 12:21 PM EST
Where
Patrick County, 0.47 mi NNW of Penns Store
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.606, -80.074

Thunderstorm winds blew down a few trees along Stella Road.

Thunderstorm Wind, Henry

When
July 14, 12:48 PM EST
Where
Henry County, 0.52 mi SE of Axton to 1.35 mi SE of Axton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.664, -79.715

Numerous trees and powerlines were blown down by thunderstorm winds around the community of Axton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700749, 700750.